Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Bismarck, ND

June 17, 2012Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2012, 10:32 PM CDT for Pierce County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2012, 10:32 PM CDT (03:32 UTC)
Expired
Jun 17, 2012, 11:00 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KBIS 180332
SVRBIS
NDC069-180430-
/O.NEW.KBIS.SV.W.0068.120618T0332Z-120618T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT SUN JUN 17 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RUGBY...OR 36 MILES SOUTHEAST OF
  BOTTINEAU...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PIERCE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4847 9949 4838 9948 4836 9950 4836 9983
      4826 9984 4830 10018 4842 10026 4849 10006
      4849 9970
TIME...MOT...LOC 0332Z 277DEG 37KT 4838 9992
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
2 follow-up statements
755 
WWUS53 KBIS 180350
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 PM CDT SUN JUN 17 2012

NDC069-180430-
/O.CON.KBIS.SV.W.0068.000000T0000Z-120618T0430Z/
PIERCE ND-
1050 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PIERCE COUNTY UNTIL 1130 PM CDT...

AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
THE FIRST STORM WAS LOCATED NEAR RUGBY...OR 41 MILES SOUTHEAST OF 
BOTTINEAU. THE SECOND STORM WAS LOCATED NEAR PLEASANT LAKE. BOTH 
STORMS WERE MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL PIERCE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL NEAR ONE INCH IN 
DIAMETER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD 
TO LOCALIZE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4830 10010 4840 10010 4848 10000 4849 9970
      4847 9949 4838 9948 4836 9950 4836 9983
      4826 9984
TIME...MOT...LOC 0346Z 277DEG 37KT 4834 9979
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
586 
WWUS53 KBIS 180400
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT SUN JUN 17 2012

NDC069-180410-
/O.CAN.KBIS.SV.W.0068.000000T0000Z-120618T0430Z/
PIERCE ND-
1100 PM CDT SUN JUN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIERCE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4830 10010 4840 10010 4848 10000 4849 9970
      4847 9949 4838 9948 4836 9950 4836 9983
      4826 9984
TIME...MOT...LOC 0400Z 277DEG 37KT 4829 9958

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:23 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 17, 9:23 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT SUN JUN 17 2012

.DISCUSSION...SENT OUT A QUICK UPDATE TO CANCEL THE TORNADO WATCH
FOR DICKEY AND LAMOURE COUNTIES. OTHERWISE...UPDATED TO INCREASE
POPS ACROSS THE NORTHEASTERN CWA BASED ON CURRENT RADAR
OBS/TRENDS. ALSO INCREASED QPF AMOUNTS ACROSS THE FAR NORTHERN
COUNTIES. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO
DIMINISH THROUGH THE OVERNIGHT HOURS. THUNDERSTORM CHANCES WILL
EXIST ONCE AGAIN MONDAY...MAINLY NORTH AFFECTING KISN AND KMOT.
WIND GUSTS OF 25 TO 30 KTS WILL ALSO BE POSSIBLE AT KJMS...KDIK
AND KBIS ON MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jun 17, 9:19 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT SUN JUN 17 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190230-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
919 PM CDT SUN JUN 17 2012 /819 PM MDT SUN JUN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
NORTH CENTRAL NORTH DAKOTA. OTHERWISE...THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON THROUGH
THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST
FRIDAY NIGHT INTO NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SEVERE WEATHER TO 1-800-247-0212.

TM

In the hours before

Special weather statement, Jun 17, 7:32 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT SUN JUN 17 2012

NDZ004-005-013-180130-
BOTTINEAU-PIERCE-ROLETTE-
732 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BOTTINEAU...MOVING EAST AT 40
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  LAKE METIGOSHE STATE PARK...                DUNSEITH...
  OVERLY...             THORNE...             SHELL VALLEY...
  ROLETTE...            BELCOURT...           ROLLA...
  MYLO...               NANSON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER
Special weather statement, Jun 17, 8:10 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT SUN JUN 17 2012

NDZ004-005-012-180215-
BOTTINEAU-MCHENRY-ROLETTE-
810 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
BOTTINEAU TO 35 MILES SOUTHWEST OF BOTTINEAU...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SOURIS...             NEWBURG...            RUSSELL...
  CARBURY...            LAKE METIGOSHE STATE PARK...
  KRAMER...             BOTTINEAU...          UPHAM...
  INTERNATIONAL PEACE GARDEN...               GARDENA...
  OMEMEE...             DUNSEITH...           ST. JOHN...
  SHELL VALLEY...       OVERLY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

TARDIF-HUBER
Special weather statement, Jun 17, 8:32 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT SUN JUN 17 2012

NDZ005-180200-
ROLETTE-
832 PM CDT SUN JUN 17 2012

...SPECIAL WEATHER STATEMENT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ROLETTE COUNTY...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ROLLA...              MYLO...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER
Local storm report, Jun 17, 8:48 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT SUN JUN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             6 S ROLLA               48.77N  99.62W
06/17/2012  E1.00 INCH       ROLETTE            ND   TRAINED SPOTTER

&&

KING
Local storm report, Jun 17, 9:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT SUN JUN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             WILLOW CITY             48.60N 100.30W
06/17/2012  E0.75 INCH       BOTTINEAU          ND   PUBLIC

&&

KROLAK
Local storm report, Jun 17, 10:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT SUN JUN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             11 N RUGBY              48.53N 100.00W
06/17/2012  E1.00 INCH       PIERCE             ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL STILL ON
            GROUND 30 MINUTES AFTER THE STORM PASSED

&&

KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:59 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette61 min
Jun 18, 6:40 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.